Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 213, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2003, 4:58 AM CDT for Poweshiek County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 4:58 AM CDT (09:58 UTC)
- Expired
- Jul 18, 2003, 5:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
227 WUUS53 KDMX 180958 SVRDMX IAC157-181030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 458 AM CDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 530 AM CDT * AT 453 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MALCOM...OR ABOUT 50 MILES WEST OF CEDAR RAPIDS...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MONTEZUMA AROUND 510 AM AND NEAR MONTEZUMA SIG FIELD AROUND 515 AM. OTHER WARNING LOCATIONS INCLUDE BROOKLYN...DEEP RIVER...GRINNELL... GRINNELL REGIONAL AIRPORT...GUERNSEY...HARTWICK...MONTEZUMA... MONTEZUMA SIG FIELD AND SEARSBORO. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM FRIDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4185 9236 4185 9278 4154 9276 4152 9231 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:55 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 18, 2:55 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 AM CDT FRI JUL 18 2003 SHORT TERM... NOT OUT OF THE WOODS HERE FOR CONVECTION YET BEFORE SUNRISE. CELLS JUST POPPING N OF DMX WHICH MEANS MORE ISC GRID ADJUSTMENTS PROBABLY FORTHCOMING. LOW LEVEL CONVERGENCE IS STRONGLY IMPLIED IN THE 88D VWP/PROFILER NETWORK WITH 40KT LLJ AT KOAX AND FBY WITH 925-850 MB BOUNDARY STILL IN PLACE OVER CENTRAL IA. SURFACE WINDS HAVE ALSO BACKED A WEE BIT TO ESE ALONG AND S OF I-80 WITH MARKED INCREASE IN NE FLOW AND DRY ADVECTION ACROSS NE IA, BUT STILL BELIEVE ANY CONVECTION WOULD HAVE TO FIRE BASED AT LEAST AT 925-850 MB BASED ON LAPS/BUFR SOUNDINGS. GREATEST THREAT OF CONVECTION WOULD BE IN OUR SE/EC CWA. NEW CONVECTION HAS DEVELOPED IN NC IL, WITH EXPECTED FURTHER DEVELOPMENT SOON AS CAP WEAKENS FURTHER W WITH SECONDARY SHORTWAVE DROPPING SE FROM MN. 700 MB TEMPS HAVE COOLED TO 10C OR LESS ACROSS THE E HALF OF THE STATE. IFR ST LAYER ALSO MAKING PROGRESS TO THE SW, BUT STRONG DRYING NOTED FURTHER UPSTREAM. THIS SHOULD MAKE SLOWER PROGRESS LATER TODAY, BUT STILL SHOULD TAKE THE EDGE OFF THE DEW POINTS BY AFTERNOON. LONGER TERM... SURFACE RIDGE MAKES GOOD PROGRESS INTO INTO WI/IL WHERE COOLEST/DRIEST AIR SHOULD RESIDE. HOWEVER, RIDGE AXIS WILL PREVENT MCS ACTIVITY FRIDAY NIGHT AND SATURDAY FROM MAKING IT INTO THE CWA WITH IA BETWEEN SEMI-PERMANENT SURFACE LOW IN KS AND COLD FRONT DROPPING INTO THE UPPER MS VALLEY. CONVECTION APPEARS IT WILL BACK BUILD THROUGH MN INTO EASTERN SD ON SATURDAY. SEVERE THREAT ON SUNDAY BARES WATCHING AGAIN AS MOISTURE MAKES RAPID RETURN TRIP AHEAD OF COLD FRONT SUNDAY WITH EXPLOSIVE CAPES AGAIN. THIS TIME, THE CAP SHOULD BE WEAKER WITH 700 MB TEMPS ONLY 8-11C. WITH 60KT 500 MB JET SHOOTING SE THROUGH MN, STORM RELATIVE SHEAR SHOULD BE IMPRESSIVE. .DSM...NONE KULA
Hazardous weather outlook, Jul 17, 11:45 AM CDT, 17 hours 13 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-190000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON OR THIS EVENING ACROSS CENTRAL AND NORTHERN IOWA...SPREADING SOUTHEAST LATER IN THE EVENING. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS...BRIEF ISOLATED TORNADOES...AND LARGE HAIL. A WEAK COOL FRONT AND WIND SHIFT WILL BE PUSHING SOUTH INTO THE NORTHERN IOWA...AND BY MID AFTERNOON SHOULD LIE ALONG OR NEAR A FORT DODGE TO WATERLOO LINE WHERE INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED BETWEEN 4 AND 6 PM. VERY HIGH DEW POINTS IN THE MID 70S TO NEAR 80 ARE EXPECTED TO POOL ALONG THIS BOUNDARY...AS TEMPERATURES REACH THE UPPER 80S TO LOWER 90S. THE RESULTING STRONG INSTABILITY WARRANTS CONCERN FOR ALL SEVERE WEATHER THREATS...INCLUDING BRIEF ISOLATED TORNADOES. IN ADDITION...THOSE PLANNING OUTSIDE WORK OR ACTIVITY SHOULD PLAN ON HEAT INDICES OF 100 TO 105 AND INCLUDE FREQUENT WATER AND COOLING BREAKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON AND NIGHT...BUT THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... SERVICES OF CENTRAL IOWA SKYWARN AND OTHER SPOTTER GROUPS MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). PC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:25 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 35 min |
| Jul 18, 4:56 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 49 min |
| Jul 18, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.